Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 17, NWS Nashville, TN

May 21, 2013Cumberland County, Van Buren County, White County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 21, 2013, 3:04 PM CDT for Cumberland County, Van Buren County, White County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2013, 3:04 PM CDT (20:04 UTC)
Expired
May 21, 2013, 6:00 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Cumberland County, TN, Van Buren County, TN, White County, TN

The radar

The Nashville radar (KOHX), 123 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2248 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

594 
WGUS54 KOHX 212004
FFWOHX
TNC035-175-185-212300-
/O.NEW.KOHX.FF.W.0017.130521T2004Z-130521T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
304 PM CDT TUE MAY 21 2013

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN VAN BUREN COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN CUMBERLAND COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN WHITE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 600 PM CDT

* AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. THESE STORMS HAVE PRODUCED INTENSE RAINFALL RATES IN  
  EXCESS OF 3 INCHES PER HOUR...WITH AMOUNTS EXCEEDING 4 INCHES      
  POSSIBLE NEAR PLEASANT HILL.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR OVER AREAS OF NORTHEASTERN VAN BUREN...NORTHWESTERN          
  CUMBERLAND AND SOUTHEASTERN WHITE COUNTIES...INCLUDING THE TOWNS   
  OF PLEASANT HILL AND VIRGIN FALLS STATE NATURAL AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3574 8529 3582 8545 3599 8529 3598 8526
      3602 8526 3607 8522 3605 8496

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 21, 1:06 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 21, 1:06 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
106 PM CDT TUE MAY 21 2013

.MESOSCALE UPDATE...

STRONG GUST FRONT EJECTING OUT EAST OF A LINE OF SHOWERS AND
STORMS NEAR THE I-65 CORRIDOR HAS PRODUCED WINDS OVER 50 MPH AND
MULTIPLE TREES...POWERLINES AND BRANCHES DOWN...MANY IN AND AROUND
THE NASHVILLE METRO AREA. STRONG TO SEVERE WINDS WILL CONTINUE
ALONG THE GUST FRONT WHICH IS NEAR WESTMORELAND DOWN TO LEBANON
DOWN TO LEWISBURG. STORMS ON EITHER SIDE OF THIS BOUNDARY WILL BE
CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND WINDS UP
TO 60 MPH.

WILL EXPECT THESE THREATS TO CONTINUE WELL EAST OF I-65 AS
UNSTABLE CONDITIONS REMAIN OVER ALL OF MIDDLE TN.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AL
Hazardous weather outlook, May 21, 12:50 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1250 PM CDT TUE MAY 21 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-221300-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1250 PM CDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE TODAY AND TONIGHT.

AN AREA OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE MID STATE
WILL PRODUCE VERY HEAVY RAINFALL...GUSTY WINDS AND DEADLY LIGHTNING.
A FEW OF THE STORMS COULD BECOME SEVERE WITH HAIL UP TO QUARTER SIZE
AND WINDS UP TO 60 MPH.

LATER TONIGHT...AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL SWING
ACROSS THE REGION. ADDITIONAL SHOWERS AND STORMS SPREADING INTO THE
AREA OVERNIGHT COULD BECOME STRONG TO SEVERE...WITH DAMAGING WINDS
AND LARGE HAIL BEING THE MAIN THREATS. LOCALLY HEAVY RAINFALL AND
LOCALIZED FLOODING WILL ALSO BE POSSIBLE WITH THE HEAVIER SHOWERS
AND STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS ARE NEEDED TODAY INTO TONIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

AL

In the hours before

Local storm report, May 21, 2:36 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
236 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     TSTM WND DMG     GAINESBORO              36.36N  85.65W
05/21/2013                   JACKSON            TN   LAW ENFORCEMENT

            TREES DOWN ACROSS JACKSON COUNTY...WITH POWER OUT IN
            HALF THE COUNTY.

&&

EVENT NUMBER OHX1300436

LAROSA
Local storm report, May 21, 2:47 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
247 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     6 NW COOKEVILLE         36.22N  85.58W
05/21/2013                   PUTNAM             TN   EMERGENCY MNGR

            ROOF BLOWN OFF HOUSE ON PLUNK WHITSON ROAD IN DOUBLE
            SPRINGS AREA.

&&

EVENT NUMBER OHX1300437

LAROSA
Local storm report, May 21, 2:50 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
250 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     5 NE GAINESBORO         36.41N  85.59W
05/21/2013                   JACKSON            TN   911 CALL CENTER

            ROOF BLOWN OFF HOUSE ON SUGAR CREEK ROAD.

&&

EVENT NUMBER OHX1300438

LAROSA
Local storm report, May 21, 2:54 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
254 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     7 WNW LIVINGSTON        36.41N  85.44W
05/21/2013                   OVERTON            TN   PUBLIC

            WINDS ESTIMATED AT OVER 50 MPH. TREE FELL ON HOME.

&&

EVENT NUMBER OHX1300439

SUNGER
Local storm report, May 21, 2:56 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
256 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     5 W COOKEVILLE          36.16N  85.60W
05/21/2013                   PUTNAM             TN   EMERGENCY MNGR

            ROOF BLOWN OFF BARN AT WEST GATE ROAD AND HIGHWAY 70.

&&

EVENT NUMBER OHX1300440

LAROSA
Local storm report, May 21, 3:02 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
302 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             FAIRFIELD GLADE         36.00N  84.90W
05/21/2013  M0.70 INCH       CUMBERLAND         TN   TRAINED SPOTTER

&&

EVENT NUMBER OHX1300441

SUNGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:57 AM CDTSpecial Weather StatementOHXHouston, Montgomery, Stewart48 min
May 21, 4:40 AM CDTSpecial Weather StatementOHXBenton, Houston, Montgomery, Stewart50 min
May 21, 4:51 AM CDTSpecial Weather StatementOHXCheatham, Dickson, Montgomery, Robertson39 min
May 21, 6:04 AM CDTSpecial Weather StatementOHXHickman41 min
May 21, 10:20 AM CDTSpecial Weather StatementOHXBenton, Houston, Humphreys, Stewart40 min
May 21, 11:01 AM CDTSpecial Weather StatementOHXBenton, Dickson, Hickman, Houston, Humphreys44 min
May 21, 11:21 AM CDTSpecial Weather StatementOHXLewis, Perry, Wayne39 min
May 21, 11:43 AM CDTSpecial Weather StatementOHXCheatham, Dickson47 min
May 21, 11:55 AM CDTSpecial Weather StatementOHXHickman, Lewis, Perry50 min
May 21, 12:05 PM CDTSevere Thunderstorm WarningOHXHickman40 min
May 21, 12:26 PM CDTSpecial Weather StatementOHXRutherford49 min
May 21, 12:31 PM CDTSevere Thunderstorm WarningOHXMaury, Williamson44 min
May 21, 12:44 PM CDTSpecial Weather StatementOHXDavidson, Rutherford, Sumner, Wilson46 min
May 21, 12:50 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford, Wilson40 min
May 21, 12:51 PM CDTSevere Thunderstorm WarningOHXTrousdale, Wilson24 min
May 21, 12:58 PM CDTSpecial Weather StatementOHXCannon, Macon, Rutherford, Smith, Trousdale, Wilson47 min
May 21, 1:02 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Wilson43 min
May 21, 1:15 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson45 min
May 21, 1:26 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Jackson, Putnam, Rutherford, Smith and 3 more34 min
May 21, 1:28 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford47 min
May 21, 1:45 PM CDTSpecial Weather StatementOHXGrundy, Van Buren, White45 min
May 21, 1:45 PM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, White45 min
May 21, 1:58 PM CDTSevere Thunderstorm WarningOHXDeKalb, Jackson, Putnam, White32 min
May 21, 2:05 PM CDTSpecial Weather StatementOHXCannon, Coffee, Warren25 min
May 21, 2:29 PM CDTSpecial Weather StatementOHXCumberland, Fentress, Van Buren46 min
May 21, 2:55 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett35 min
May 21, 3:00 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Pickett45 min
May 21, 3:08 PM CDTSpecial Weather StatementOHXGrundy22 min
May 21, 3:13 PM CDTSevere Thunderstorm WarningOHXCumberland47 min
May 21, 6:38 PM CDTSpecial Weather StatementOHXBenton, Houston, Humphreys, Stewart37 min
May 21, 6:55 PM CDTSpecial Weather StatementOHXBenton, Houston, Humphreys, Stewart20 min

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.